Neuroleptic Malignant Syndrome

Neuroleptic Malignant Syndrome is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or .

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

-- The first section of this topic is shown below --

Basics

Description

  • Uncommon, but life-threatening disorder associated with antipsychotic (dopamine antagonist) medications, or with dopamine agonist withdrawal
  • Mortality can be as high as 20%
  • May develop any time during therapy – from days to years
  • Most often occurs in the first month of therapy, or after a dosage increase, or with parenteral (IV/IM) depot administration
  • Muscular rigidity and tremor result from dopamine blockade in the nigrostriatal pathway
  • Fever, delirium, and/or dysautonomia, due to dopamine receptor blockade in the hypothalamus
  • May be indistinguishable from other causes of drug-induced hyperthermia (malignant hyperthermia, serotonin syndrome, anticholinergic or sympathomimetic toxicity)
  • May have a waxing and waning course
  • Most episodes resolve 3–14 d after stopping the offending agent
  • Diagnostic criteria:
    • Fever + severe muscle rigidity in association with use of antipsychotic/neuroleptic medication
    • 2 or more of the following:
      • Diaphoresis
      • Dysphagia
      • Tremor
      • Incontinence
      • Altered mental status
      • Mutism
      • Tachycardia
      • Nystagmus
      • Elevated labile BP
      • Leukocytosis
      • Lab evidence of muscle injury
    • Symptoms not caused by another disease process

Etiology

  • Rare complication of treatment with neuroleptics:
    • Phenothiazines:
      • Chlorpromazine (Thorazine)
      • Fluphenazine (Modecate)
      • Prochlorperazine (Compazine)
      • Promethazine (Phenergan)
      • Metoclopramide (Reglan)
    • Butyrophenones:
      • Haloperidol
      • Droperidol
    • Atypical antipsychotics:
      • Risperidone (Risperdal)
      • Olanzapine (Zyprexa)
      • Quetiapine (Seroquel)
      • Clozapine (Clozaril)
      • Aripiprazole (Abilify)
  • Occurs in ∼1 in 1,000 patients treated with neuroleptics
  • Has also been associated with abrupt withdrawal from dopamine agonists in Parkinson disease
  • SSRIs, TCAs, carbamazepine, metoclopramide, and lithium may also precipitate NMS; however, it is difficult to distinguish from serotonin syndrome
  • Risk factors:
    • Rapid drug loading
    • High-dose antipsychotics
    • High-potency antipsychotics
    • IV/IM administration of drug
    • Depot preparations
    • Dehydration
    • Prior neuroleptic malignant syndrome (NMS)
    • Preceding extreme psychomotor agitation
    • Infection or surgery
    • Physical restraints
    • History of catatonia
    • Low iron level
    • Fever

-- To view the remaining sections of this topic, please or --

Basics

Description

  • Uncommon, but life-threatening disorder associated with antipsychotic (dopamine antagonist) medications, or with dopamine agonist withdrawal
  • Mortality can be as high as 20%
  • May develop any time during therapy – from days to years
  • Most often occurs in the first month of therapy, or after a dosage increase, or with parenteral (IV/IM) depot administration
  • Muscular rigidity and tremor result from dopamine blockade in the nigrostriatal pathway
  • Fever, delirium, and/or dysautonomia, due to dopamine receptor blockade in the hypothalamus
  • May be indistinguishable from other causes of drug-induced hyperthermia (malignant hyperthermia, serotonin syndrome, anticholinergic or sympathomimetic toxicity)
  • May have a waxing and waning course
  • Most episodes resolve 3–14 d after stopping the offending agent
  • Diagnostic criteria:
    • Fever + severe muscle rigidity in association with use of antipsychotic/neuroleptic medication
    • 2 or more of the following:
      • Diaphoresis
      • Dysphagia
      • Tremor
      • Incontinence
      • Altered mental status
      • Mutism
      • Tachycardia
      • Nystagmus
      • Elevated labile BP
      • Leukocytosis
      • Lab evidence of muscle injury
    • Symptoms not caused by another disease process

Etiology

  • Rare complication of treatment with neuroleptics:
    • Phenothiazines:
      • Chlorpromazine (Thorazine)
      • Fluphenazine (Modecate)
      • Prochlorperazine (Compazine)
      • Promethazine (Phenergan)
      • Metoclopramide (Reglan)
    • Butyrophenones:
      • Haloperidol
      • Droperidol
    • Atypical antipsychotics:
      • Risperidone (Risperdal)
      • Olanzapine (Zyprexa)
      • Quetiapine (Seroquel)
      • Clozapine (Clozaril)
      • Aripiprazole (Abilify)
  • Occurs in ∼1 in 1,000 patients treated with neuroleptics
  • Has also been associated with abrupt withdrawal from dopamine agonists in Parkinson disease
  • SSRIs, TCAs, carbamazepine, metoclopramide, and lithium may also precipitate NMS; however, it is difficult to distinguish from serotonin syndrome
  • Risk factors:
    • Rapid drug loading
    • High-dose antipsychotics
    • High-potency antipsychotics
    • IV/IM administration of drug
    • Depot preparations
    • Dehydration
    • Prior neuroleptic malignant syndrome (NMS)
    • Preceding extreme psychomotor agitation
    • Infection or surgery
    • Physical restraints
    • History of catatonia
    • Low iron level
    • Fever

There's more to see -- the rest of this entry is available only to subscribers.